Virginia, 2003

Damaging Wind in Virginia, July 7, 2003

July 7, 2003 · NWS LWX · 1 event in 1 county or zone

A thunderstorm with high winds moved through Spotsylvania County on the 7th. Trees were downed just north of Belmont on Lawyers Road.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A thunderstorm with high winds moved through Spotsylvania County on the 7th. Trees were downed just north of Belmont on Lawyers Road.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 7, 1:55 PM EST, 3 hours earlier.

Area forecast discussion, Jul 7, 1:55 PM EST, 3 hours before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
255 PM EDT MON JUL 7 2003

CORRECTED CODING AT BOTTOM.

ZNS WL BE RELEASED SHORTLY. WATCH BOX HAS JUST BEEN GENERATED AND WL
HV WATCH INCORPORATED IN.
***
TODAY AND TNT...ANOTHER DAY OF CONVECTION FOR THE MID ATLANTIC.
INSTAB IS LESSER THAN SUNDAY WITH LIS OF -5 INSTEAD OF -7 AND CAPES
AROUND 2000 INSTEAD OF 3000...BUT STILL ENOUGH FOR MORE SHRA AND
TSRA THIS AFTERNOON AND EVENING. FLOW STAYS ZONAL IN THE SHORT TERM
BUT BACKS A BIT OVERNIGHT AND SFC WINDS WILL BE AROUND 280 DEGS.
THAT WILL HELP TO SUPPRS CONVTN A BIT MORE. SO WENT WITH LOWR POPS
TOMORROW AS WELL AS HIGHER TMPS.

FWC HAS BEEN RUNNING THREE DEGS TOO HIGH FOR SECOND PERIOD MAX
FORECASTING...SO WILL STICK WITH 3 DEGS OFF THE FWC MAX WHICH PUTS
IT A COUPLE OF DEGS HIGHER THAN TODAY AND GENERALLY 90 TO 95.

STRONG

.LONGER...TUE NGT-MON

LOOKING LIKE A PD OF RW/TRW FOR THE WRKWK...AND THEN QUITE PLSNT MID
SUMMER WX FOR THE WKND. INITIALLY A CD FNT POSITIONED N OF THE
CWA...AND AS IS COMMON AT THIS TIME OF YR IT DOESNT MOVE VERY
QUICKLY SWD THEREAFTER. HENCE MID ATLC WL BE ON THE MOIST SIDE OF
THE BNDRY WED-FRI...AND WL HV CHC TRW ON EACH OF THESE DAYS. IN
UPPER LVL PATTERN A SHORT WV COMES THRU ON FRI W/ LOW PRES DVLPG ON
THE STATIONARY BDNRY...KICKING A CD FNT THRU AND OFF THE CST.
THINKING IS BEST CHC POPS WL BE THU AFTN/ERLY FRI IN ASSO W/ THIS
FEATURE.

W/ HIGH PRES BUILDING IN BEHIND WKND LOOKS TO BE FAIRLY COMFORTABLE
FOR MID JUL W/ RLTVLY LOW RH AND HIGHS IN THE M80S. WL LV NEXT MON
AS DRY FOR NOW. LATER SHIFTS CAN REVISIT.

WOODY

.LWX...
DC...SVR TSTM WTCH UNTIL 8 PM.
MD...SVR TSTM WTCH UNTIL 8 PM FREDERICK-HARFORD-PG-ANNE ARUNDEL-
      BALTIMORE-HOWARD-MONGOMERY-FREDERICK-CARROLL
VA...SVR TSTM WTCH UNTIL 8 PM LOUDOUN-FAIRFAX-PRINCE WILLIAM.
WV...NONE.
MARINE...SVR TSTM WTCH UNTIL 8 PM.
Hazardous weather outlook, Jul 7, 9:33 AM EST, 7 hours 22 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-081200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1033 AM EDT MON JUL 7 2003

.DAY ONE...TODAY
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE REGION
TODAY. THE GREATEST THREAT FROM THE SEVERE STORMS WILL BE DAMAGING
WINDS. THE THUNDERSTORMS WILL BE MOST NUMEROUS BETWEEN THE HOURS OF
3:00 PM AND 10:00 PM. THE STRONGEST STORMS WILL BE CAPABLE OF
DOWNING TREES AND POWER LINES.

IN ADDITION...ANY THUNDERSTORMS THAT FORM TODAY WILL BE CAPABLE OF
PRODUCING HEAVY DOWNPOURS DUE TO THE HUMID CONDITIONS. SOME
LOCATIONS MAY EXPERIENCE LOCALIZED FLOODING IN LOW LYING AREAS AND
ON ROADWAYS WITH POOR DRAINAGE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

STRONG

In the hours before

Special weather statement, Jul 7, 2:31 PM EST, 2 hours 24 minutes before
VAZ040-051-072030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
331 PM EDT MON JUL 7 2003

AT 3:31 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
NORTHEAST OF SLATE MILLS...MOVING SOUTHEAST AT 20 MPH. THIS STORM
WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. THE
COMMUNITIES OF CULPEPER...AND MUCH OF SOUTHERN CULPEPER
COUNTY...WILL BE AFFECTED BY THIS STORM THROUGH 4:30 PM.

ROGOWSKI
Special weather statement, Jul 7, 3:03 PM EST, 1 hour 52 minutes before
DCZ001-MDZ009-010-013-014-016-018-VAZ052>054-072115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
403 PM EDT MON JUL 7 2003

AT 4:03 PM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 3 MILES SOUTHWEST OF DAYTON TO ALEXANDRIA TO 7
MILES SOUTHWEST OF INDEPENDENT HILL...MOVING EAST AT 25 MPH. THESE
STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50
MPH...IN ADDITION TO VERY HEAVY RAIN. A LARGE PORTION OF THE
DISTRICT OF COLUMBIA...HOWARD...MONTGOMERY...ANNE ARUNDEL...PRINCE
GEORGES...CALVERT...CHARLES...CITY OF ALEXANDRIA...CITY OF
FAIRFAX...CITY OF FALLS CHURCH...ARLINGTON...PRINCE WILLIAM AND
FAIRFAX COUNTIES WILL BE AFFECTED BY THESE STORMS THROUGH 5:15 PM.

ROGOWSKI
Special weather statement, Jul 7, 3:40 PM EST, 1 hour 15 minutes before
VAZ052-072130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
440 PM EDT MON JUL 7 2003

AT 4:40 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
INDEPENDENT HILL...OVER CENTRAL MANASSAS COUNTY...MOVING SOUTHEAST
AT 15 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND
WIND GUSTS TO 40 MPH...ALONG WITH VERY HEAVY RAIN. THE COMMUNITIES
OF DALE CITY...DUMFRIES...MONTCLAIR...TRIANGLE AND WOODBRIDGE WILL
BE AFFECTED BY THIS STORM THROUGH 5:30 PM.

ROGOWSKI
Special weather statement, Jul 7, 4:05 PM EST, 50 minutes before
VAZ039-050-051-072200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
505 PM EDT MON JUL 7 2003

AT 5:05 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
OAKPARK...OVER SOUTHEAST MADISON COUNTY...MOVING SOUTHEAST AT 10
MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND
GUSTS TO 40 MPH...ALONG WITH VERY HEAVY RAIN. SOUTHEAST MADISON
COUNTY AND ORANGE COUNTY WILL BE AFFECTED BY THIS STORM THROUGH 6:00
PM.

ROGOWSKI
Special weather statement, Jul 7, 4:17 PM EST, 38 minutes before
MDZ018-072215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
517 PM EDT MON JUL 7 2003

AT 5:17 PM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM DUNKIRK TO LOWER MARLBORO TO 5 MILES SOUTHWEST OF
LOWER MARLBORO...IN EASTERN PRINCE GEORGES COUNTY...MOVING SOUTHEAST
AT 35 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO
50 MPH...ALONG WITH VERY HEAVY RAIN. THE COMMUNITIES OF CHESAPEAKE
BEACH...NORTH BEACH...PRINCE FREDERICK AND DUNKIRK WILL BE AFFECTED
BY THESE STORMS THROUGH 6:15 PM.

ROGOWSKI
Local storm report, Jul 7, 4:35 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
535 PM EDT MON JUL 07 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    SOUTHERN                  MD   WIND DAMAGE
07/07/03   PRINCE GEORGES                 WIDESPREAD TREES DOWNED.
                                          911 CENTER REPORT

The radar

The Sterling radar (KLWX), 96 km away, was scanning. The volume nearest the first event began at 21:56 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Spotsylvania

When
July 7, 4:55 PM EST
Where
Spotsylvania County, 1 mi N of Belmont
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
38.167, -77.867

Trees were downed onto Lawyers Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369495.